Massachusetts, 2015High Wind in Massachusetts, January 9, 2015
January 9, 2015 · NWS BOX · 3 events in 3 counties and zones
An upper level disturbance brought strong, damaging winds to southeastern New England.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance brought strong, damaging winds to southeastern New England.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jan 9, 7:31 AM EST, 1 hour 38 minutes earlier.
Area forecast discussion, Jan 9, 7:31 AM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
731 AM EST FRI JAN 9 2015
.SYNOPSIS...
A FAST MOVING SYSTEM WILL BRING A BRIEF PERIOD OF SNOW TO MUCH OF
THE REGION THIS MORNING...ALONG WITH STRONG TO DAMAGING WINDS FOR
PORTIONS OF SOUTHEAST NEW ENGLAND...BOTH OF WHICH WILL IMPACT THE
MORNING RUSH. DRY BUT COLD WEATHER WILL RETURN FOR SATURDAY WITH
SOME WARMING BY SUNDAY. ANOTHER COLD FRONT WILL MOVE THROUGH NEW
ENGLAND MONDAY FOLLOWED BY HIGH PRESSURE AND DRY COOL WEATHER
MIDWEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
730 AM UPDATE...
MODERATE TO HEAVY SNOW BAND ACROSS NORTHERN CONNECTICUT AND
WESTERN MA WAS RESULTING IN POOR VISIBILITY OF 1/2 MILE OR LESS.
SNOW WAS ACCUMULATING RAPIDLY DUE TO THE COLD GROUND. EXPECTING A
QUICK 2 INCHES OF SNOW...WITH LOCALLY HIGHER AMOUNTS...WHERE THIS
BAND PERSISTS FOR MORE THAN 2 HOURS. IT IS SHOWING SOME EASTWARD
PROGRESS...SO THINKING SNOW ACCUMULATIONS WILL STAY JUST BELOW
WINTER WEATHER ADVISORY CRITERIA. WE WILL CONTINUE TO MONITOR
REPORTS THIS MORNING.
THE TIMING IS AWFUL FOR THE MORNING COMMUTE ACROSS WESTERN MA AND
NORTHERN CONNECTICUT. EVENTUALLY...THIS SNOW WILL MAKE IT INTO THE
WORCESTER...BOSTON AND PROVIDENCE METRO AREAS. HOWEVER...IT WILL
LIKELY NOT HAPPEN UNTIL THE TAIL END OF THE MORNING COMMUTE.
LOW PRESSURE MOVING THROUGH QUEBEC WILL BRING A COLD FRONT
THROUGH SOUTHERN NEW ENGLAND THIS AFTERNOON.
WIND...A 50 TO 60 KNOT SOUTHWESTERLY LOW LEVEL JET DEVELOPS OVER
SOUTHEASTERN NEW ENGLAND AS WARMER AIR FLOWS OVER THE REGION. WHILE
THIS SCENARIO USUALLY DOES NOT ALLOW THESE STRONG WINDS TO MIX DOWN
TO THE SURFACE...THE TEMPERATURES ALOFT ARE STILL VERY COLD AND
WARMER AIR AT THE SURFACE WILL ELIMINATE THE INVERSION OVER
SOUTHEAST MASS. THIS WILL RESULT IN STRONG TO DAMAGING WINDS OVER
THE CAPE AND ISLANDS AND ALONG THE MASSACHUSETTS AND RHODE ISLAND
COASTLINES.
HEADLINES...A HIGH WIND WARNING CONTINUES FOR THE CAPE AND ISLANDS
WHERE WIND GUSTS COULD REACH 58 MPH. A WIND ADVISORY CONTINUES FOR
THE MASSACHUSETTS AND RHODE ISLAND COASTS WHERE WINDS SHOULD GUST TO
AROUND 50 MPH.
TEMPERATURES...SOUTHWESTERLY WINDS HAVE ALLOWED TEMPERATURES TO
CLIMB...ALBEIT SLOWLY...OVERNIGHT. EXPECT THIS TREND TO CONTINUE
WITH TEMPERATURES CLIMBING INTO THE UPPER 20S TO LOWER 30S BY THE
TIME THE COLD FRONT MOVES THROUGH SOUTHERN NEW ENGLAND. TEMPERATURES
MAY EVEN REACH THE UPPER 30S ON THE CAPE AND ISLANDS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
TONIGHT...THE COLD FRONT WILL HAVE MOVED OFFSHORE BY TONIGHT AND
HIGH PRESSURE WILL START TO BUILD INTO THE REGION FROM THE OHIO
VALLEY. COLD ADVECTION WILL BE BALANCED SOMEWHAT BY LIGHT WESTERLY
WINDS THAT WILL KEEP TEMPERATURES FROM RADIATING COMPLETELY. LOW
TEMPERATURES WILL DROP INTO THE SINGLE DIGITS ACROSS THE
NORTHWESTERN ZONES WITH TEENS ELSEWHERE.
SATURDAY...HIGH PRESSURE BUILDS INTO THE MID-ATLANTIC BRINGING A
RETURN TO COLDER TEMPERATURES. OTHERWISE...QUIET WEATHER IS
EXPECTED.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
BIG PICTURE...
MOST PROMINENT UPPER FEATURE IS HUDSON BAY/ELLSMERE ISLAND UPPER LOW
THAT ROTATES IN PLACE THROUGH THIS PORTION OF THE FORECAST. TOWARD
THE END OF NEXT WEEK...AN UPPER RIDGE BUILDS OVER THE WEST COAST
AND KICKS A SOUTHERN STREAM SHORTWAVE EAST. THIS SHORTWAVE
GENERATES A SURFACE LOW ALONG THE SOUTHEAST USA COAST...THEN
BRINGS IT ALONG THE COAST.
MODELS ARE IN VERY GOOD AGREEMENT WITH THEIR OVERALL SYNOPTIC
PATTERNS THROUGH THIS PORTION OF THE FORECAST. CONFIDENCE IS HIGH
IN THE DETAILS THROUGH WEDNESDAY...WITH LOWER CONFIDENCE
THEREAFTER.
THE MAIN DIFFERENCE IN THE LONGER RANGE MODELS IS WITH THE
HANDLING OF A SOUTHERN STREAM SHORTWAVE. GFS MAINTAINS A BROAD
UPPER TROUGH THAT KICKS THE SURFACE SYSTEM OUT TO SEA. THE ECMWF
CONTINUES TO DEVELOP A SHARPER MID-LEVEL TROUGH...WHICH DRAWS THIS
PROJECTED COASTAL LOW PRESSURE UP THE EAST COAST TO NEW ENGLAND.
WITH BOTH SOLUTIONS PLAUSIBLE...AND WITH NOT MUCH EVIDENCE TO
CLEARLY INDICATE ONE SOLUTION PREFERRED OVER THE OTHER...FAVORED A
SOLUTION MORE IN THE MIDDLE OF THESE TWO EXTREMES.
THE DAILIES...
SATURDAY NIGHT AND SUNDAY...
OHIO VALLEY HIGH PRESSURE BUILDS OVER THE REGION. WEST WINDS WILL
BE 15-20 KNOTS. THE W-E FETCH ACROSS CAPE COD BAY IS NORMALLY TOO
SHORT TO GENERATE SNOW SHOWERS ON ITS OWN.
LIGHT PRESSURE GRADIENT SATURDAY NIGHT WILL ALLOW WINDS TO
DECOUPLE. DEWPOINTS ARE EXPECTED IN THE SINGLE NUMBERS AND MAYBE
A LITTLE BELOW ZERO IN SPOTS. WITH CONDITIONS FAVORABLE FOR
RADIATIONAL COOLING...MINIMUM TEMPS SHOULD FALL TO THE SINGLE
NUMBERS INLAND AND TEENS ALONG THE COAST.
TEMPERATURES RISE AT ALL LEVELS SUNDAY...AND THE WARM ADVECTION
SHOULD GENERATE SOME MID AND HIGH CLOUDS. OVERALL A DRY DAY WITH
TEMPS IN THE 20S AND LOWER 30S.
MONDAY...
A COLD FRONT SWINGS ACROSS NEW ENGLAND WITH INCREASING CLOUDS.
THE GFS CONTINUES TO SHOW A COASTAL LOW OFF THE CAROLINAS PASSING
OFFSHORE. MEANWHILE THE ECMWF REMAINS WEAKER/MORE DISTANT WITH
THIS FEATURE. WE CONTINUE TO FORECAST SCATTERED SNOW SHOWERS...
EXCEPT MIXING/CHANGING TO RAIN SHOWERS ALONG THE SOUTH COAST.
TUESDAY-WEDNESDAY...
CANADIAN HIGH PRESSURE BUILDS OVER REGION. MONDAY/S COLD FRONT
STALLS WELL SOUTH OF NEW ENGLAND. THERE WILL BE A STRONG BAROCLINIC
ZONE ALONG THE FRONT WITH SHORTWAVES MOVING THROUGH THE FLOW. SO IT
REMAINS POSSIBLE THAT SNOW ALONG THIS FRONT COULD PUSH NORTH TO
THE SOUTH COAST DURING THIS TIME. WE CONTINUE TO OPT FOR A DRIER
FORECAST BASED ON THE STRENGTH OF THE SURFACE HIGH PRESSURE TO THE
WEST.
THURSDAY...
SIGNIFICANT DIFFERENCES BETWEEN THE GFS AND ECMWF WITH THEIR
HANDLING OF A DEVELOPING COASTAL LOW COMING OUT OF THE GULF OF
MEXICO. THE GFS MAINTAINS MORE OF A WEST-EAST UPPER FLOW AND
CARRIES THE DISTURBANCE WELL OUT TO SEA. THE ECMWF DIGS A SHARPER
EASTERN UPPER TROUGH AND DRAWS THIS DISTURBANCE TOWARD NEW ENGLAND
CLOSER TO THE COAST. VERY FEW GEFS ENSEMBLE MEMBERS TRENDED CLOSER
TO THE COAST. WE ARE CONFIDENT THERE WILL BE A LOW PRESSURE SOMEWHERE
OFF THE COAST. WE HAVE LOW CONFIDENCE AT THIS TIME JUST EXACTLY
HOW CLOSE THIS LOW PRESSURE WILL PASS TO OUR REGION. WE CONTINUE
TO FORECAST JUST A CHANCE FOR PRECIPITATION.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
SHORT TERM /THROUGH FRIDAY/...
TODAY...MODERATE CONFIDENCE. MAINLY VFR WITH MVFR AND IFR
CONDITIONS POSSIBLE IN -SN AHEAD OF A FAST MOVING COLD FRONT
DURING THE MORNING HOURS. SW WINDS GUST UP TO 50 KTS FMH/HYA/ACK
IN THE MORNING AND THEN SLACKEN AND SHIFT TO THE WEST DURING THE
AFTERNOON. EXPECT ONE TO TWO INCHES OF SNOW ACCUMULATION ACROSS
ALL BUT SE MA.
TONIGHT AND SATURDAY...HIGH CONFIDENCE. VFR.
KBOS TERMINAL...HIGH CONFIDENCE IN TAF.
KBDL TERMINAL...HIGH CONFIDENCE IN TAF.
OUTLOOK...SATURDAY NIGHT THROUGH TUESDAY...
SATURDAY NIGHT THROUGH SUNDAY...HIGH CONFIDENCE VFR.
MONDAY...MVFR CIGS/VSBY IN SNOW/RAIN SHOWERS. MODERATE CONFIDENCE.
TUESDAY...HIGH CONFIDENCE VFR.
&&
.MARINE...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
TODAY...MODERATE TO HIGH CONFIDENCE. STORM WARNINGS REMAIN IN
EFFECT FOR ALL WATERS EXCEPT BOSTON HARBOR...NARRAGANSETT
BAY...AND MASSACHUSETTS AND IPSWICH BAYS. GALE WARNINGS ARE IN
EFFECT FOR THESE WATERS. A STRONG LOW LEVEL JET WILL DEVELOP THIS
MORNING WHILE TEMPERATURES REMAIN COLD ENOUGH ALOFT FOR EXCELLENT
MIXING. SOUTHWESTERLY WINDS ARE EXPECTED TO GUST UP TO 50 KTS.
SEAS ARE FORECAST TO BUILD TO 15 FEET ACROSS THE SOUTHERN WATERS.
TONIGHT...HIGH CONFIDENCE. WESTERLY WINDS AND SEAS WILL GRADUALLY
DIMINISH THROUGH THE NIGHT. SMALL CRAFT ADVISORIES WILL LIKELY BE
NECESSARY FOR AT LEAST A PORTION OF THE NIGHT.
SATURDAY...HIGH CONFIDENCE. SMALL CRAFT ADVISORIES WILL LIKELY BE
NECESSARY AS WESTERLY WINDS WILL GUST TO BETWEEN 25 AND 30 KNOTS.
SEAS ON THE OUTER WATERS SHOULD BE GREATER THAN 5 FEET.
OUTLOOK...SATURDAY NIGHT THROUGH TUESDAY...MODERATE CONFIDENCE.
SUNDAY...WINDS AND SEAS EXPECTED BELOW SMALL CRAFT THRESHOLDS.
MONDAY...WINDS AND SEAS EXPECTED BELOW SMALL CRAFT THRESHOLDS. A
COLD FRONT WILL SWING ACROSS THE WATERS BRINGING SCATTERED SNOW
SHOWERS WITH REDUCED VISIBILITY.
TUESDAY...NORTH TO NORTHEAST WINDS. GUSTS 20 TO 25 KNOTS EXPECTED.
SEAS WILL BUILD TO 5-6 FEET ON THE OUTER WATERS. SCATTERED RAIN
SHOWERS POSSIBLE SOUTH OF THE ISLANDS. A SMALL CRAFT ADVISORY MAY
BE NEEDED ON THE OUTER WATERS.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...HIGH WIND WARNING UNTIL 4 PM EST THIS AFTERNOON FOR MAZ022>024.
WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR MAZ007-019>021.
RI...HIGH WIND WARNING UNTIL 4 PM EST THIS AFTERNOON FOR RIZ008.
WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR RIZ006-007.
MARINE...STORM WARNING UNTIL 4 PM EST THIS AFTERNOON FOR ANZ231>235-237-
250-254>256.
GALE WARNING UNTIL 4 PM EST THIS AFTERNOON FOR ANZ230-236-251.
&&
SYNOPSIS...BELK/RLG
NEAR TERM...BELK/RLG
SHORT TERM...RLG
LONG TERM...BELK
AVIATION...BELK/RLG
MARINE...BELK/RLGHazardous weather outlook, Jan 9, 4:45 AM EST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
445 AM EST FRI JAN 9 2015
CTZ002>004-MAZ002>006-008>018-026-RIZ001>005-100945-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
445 AM EST FRI JAN 9 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR SOUTHERN NEW
ENGLAND INCLUDING ALL BUT COASTAL MASSACHUSETTS AND RHODE
ISLAND...SOUTHERN AND NORTHWEST CONNECTICUT...AND BERKSHIRE
COUNTY MASSACHUSETTS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL ACCORDING TO
STANDARD OPERATING PROCEDURES.
MAZ007-019>021-RIZ006-007-100945-
EASTERN ESSEX MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-WASHINGTON RI-NEWPORT RI-
445 AM EST FRI JAN 9 2015
...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CAPE ANN IN NORTHEAST
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS AND SOUTHERN RHODE
ISLAND.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MAZ022>024-RIZ008-100945-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-BLOCK ISLAND RI-
445 AM EST FRI JAN 9 2015
...HIGH WIND WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CAPE COD...NANTUCKET...
MARTHAS VINEYARD AND BLOCK ISLAND.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ231>235-237-250-254>256-100945-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
445 AM EST FRI JAN 9 2015
...STORM WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN MASSACHUSETTS
COASTAL WATERS AND RHODE ISLAND COASTAL WATERS...EXCEPT FOR
NARRAGANSETT BAY.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
STORM WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ236-251-100945-
NARRAGANSETT BAY-MASSACHUSETTS BAY AND IPSWICH BAY-
445 AM EST FRI JAN 9 2015
...GALE WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NARRAGANSETT BAY...AS WELL
AS MASSACHUSETTS BAY AND IPSWICH BAY.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ230-100945-
BOSTON HARBOR-
445 AM EST FRI JAN 9 2015
...GALE WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR BOSTON HARBOR.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON
YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON
YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
In the hours before
Special weather statement, Jan 9, 3:59 AM EST, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
359 AM EST FRI JAN 9 2015
CTZ002>004-MAZ002>004-008>012-091700-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...CHESTERFIELD...BLANDFORD...AMHERST...
NORTHAMPTON...SPRINGFIELD...MILFORD...WORCESTER
359 AM EST FRI JAN 9 2015
...BRIEF BURST OF ACCUMULATING SNOW TO IMPACT PART OF THIS
MORNINGS RUSH HOUR...
SNOW WILL RAPIDLY OVER SPREAD THE REGION FROM WEST TO EAST BETWEEN
5 AND 9 AM. WHILE THE BULK OF THE SNOW WILL ONLY LAST A FEW
HOURS...IT MAY FALL MODERATE TO HEAVY FOR A SHORT TIME. THE BIG
CONCERNS ARE THAT THE SNOW WILL ACCUMULATE IMMEDIATELY ON COLD
ROAD SURFACES AND ALSO COINCIDE WITH PART OF THE MORNING RUSH
HOUR.
MOTORISTS TRAVELING THIS MORNING SHOULD BE PREPARED FOR SNOW
COVERED ROADS AND VISIBILITY REDUCED TO ONE HALF MILE AT TIMES.
SNOW SHOULD COME TO AN END BY THIS AFTERNOON.
MAZ005>007-013>021-026-RIZ001>007-091700-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
BRISTOL RI-WASHINGTON RI-NEWPORT RI-
INCLUDING THE CITIES OF...FRAMINGHAM...LOWELL...LAWRENCE...
GLOUCESTER...FOXBORO...NORWOOD...CAMBRIDGE...BOSTON...QUINCY...
TAUNTON...BROCKTON...PLYMOUTH...FALL RIVER...NEW BEDFORD...
MATTAPOISETT...AYER...FOSTER...SMITHFIELD...PROVIDENCE...
WEST GREENWICH...WARWICK...BRISTOL...NARRAGANSETT...WESTERLY...
NEWPORT
359 AM EST FRI JAN 9 2015
...BRIEF BURST OF ACCUMULATING SNOW THIS MORNING...
SNOW WILL OVER SPREAD THE REGION FROM WEST TO EAST BETWEEN 7 AND
11 AM. WHILE THE BULK OF THE SNOW WILL ONLY LAST A FEW
HOURS...IT MAY FALL MODERATELY FOR A SHORT TIME. A QUICK INCH OR
TWO OF SNOW ACCUMULATION IS POSSIBLE. THE CONCERN IS THAT THE SNOW
WILL ACCUMULATE IMMEDIATELY ON COLD ROAD SURFACES. ITS ALSO
POSSIBLE THAT SOME OF THE SNOW COINCIDES WITH THE TAIL END OF THE
MORNING RUSH HOUR.
MOTORISTS TRAVELING THIS MORNING SHOULD BE PREPARED FOR SNOW
COVERED ROADS AND VISIBILITY REDUCED TO ONE HALF MILE AT TIMES.
SNOW SHOULD COME TO AN END BY EARLY THIS AFTERNOON.
RLG
Special weather statement, Jan 9, 6:41 AM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
641 AM EST FRI JAN 9 2015
MAZ022-091345-
BARNSTABLE MA-
INCLUDING THE CITIES OF...CHATHAM...FALMOUTH...PROVINCETOWN
641 AM EST FRI JAN 9 2015
...BLACK ICE RESULTING IN VERY SLICK ROADS ACROSS CAPE COD EARLY
THIS MORNING..
DESPITE TEMPERATURES ABOVE FREEZING THE GROUND REMAINS VERY COLD.
A MIXTURE OR LIGHT RAIN AND SNOW SHOWERS WERE FREEZING ON ROAD
SURFACES...RESULTING IN AREAS OF BLACK ICE. MOTORISTS SHOULD
DRIVE WITH EXTRA CAUTION EARLY THIS MORNING.
BLACK ICE IS VERY HARD TO DETECT AND ROADWAYS OFTEN LOOK JUST WET.
DO NOT BE FOOLED AND TAKE IT EXTRA SLOW EARLY THIS MORNING.
FRANK
Special weather statement, Jan 9, 7:18 AM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
718 AM EST FRI JAN 9 2015
CTZ002>004-MAZ002>004-008>012-091500-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...CHESTERFIELD...BLANDFORD...AMHERST...
NORTHAMPTON...SPRINGFIELD...MILFORD...WORCESTER
718 AM EST FRI JAN 9 2015
...BRIEF BURST OF MODERATE TO HEAVY SNOW WILL IMPACT THE MORNING
RUSH HOUR ACROSS NORTHERN CONNECTICUT AND CENTRAL AND WESTERN
MA...
A NARROW BAND OF MODERATE TO HEAVY WILL RESULT IN VISIBILITY AS
LOW AS ONE HALF MILE AND SNOWFALL RATES APPROACHING 1 INCH PER
HOUR. THIS WILL MEAN RAPID SNOW ACCUMULATION OF 1 TO 2 INCHES...
WITH A FEW SPOTS GETTING AS MUCH AS 3 INCHES. MOTORISTS SHOULD
EXPECT SLIPPERY TRAVEL ON UNTREATED SURFACES THIS MORNING.
THE SNOW IS EXPECTED TO DIMINISH IN INTENSITY BY 9 AM...AND END
LATE THIS MORNING.
BELK
Special weather statement, Jan 9, 7:40 AM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
740 AM EST FRI JAN 9 2015
MAZ005>007-013>021-026-RIZ001>007-091445-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
BRISTOL RI-WASHINGTON RI-NEWPORT RI-
INCLUDING THE CITIES OF...FRAMINGHAM...LOWELL...LAWRENCE...
GLOUCESTER...FOXBORO...NORWOOD...CAMBRIDGE...BOSTON...QUINCY...
TAUNTON...BROCKTON...PLYMOUTH...FALL RIVER...NEW BEDFORD...
MATTAPOISETT...AYER...FOSTER...SMITHFIELD...PROVIDENCE...
WEST GREENWICH...WARWICK...BRISTOL...NARRAGANSETT...WESTERLY...
NEWPORT
740 AM EST FRI JAN 9 2015
...BRIEF BURST OF MODERATE TO HEAVY SNOW WILL IMPACT THE TAIL-END
OF THE MORNING RUSH HOUR ACROSS NORTHEASTERN...EASTERN...AND
SOUTHEASTERN MASSACHUSETTS...AS WELL AS ALL OF RHODE ISLAND...
A NARROW BAND OF MODERATE TO HEAVY SNOW WILL IMPACT THE AREA
BEGINNING AROUND 8 AM...CONTINUING THROUGH 10 AM...AND TAPERING
OFF TOWARDS NOON.
EXPECT VISIBILITIES AS LOW AS ONE-QUARTER OF A MILE WITH INTENSE
SNOW WITH SNOWFALL RATES APPROACHING 1 INCH PER HOUR. THIS WILL
MEAN RAPID SNOW ACCUMULATION OF 1 TO 2 INCHES...WITH A FEW SPOTS
GETTING AS MUCH AS 3 INCHES. IN ADDITION...SOUTHWEST WIND GUSTS
EXCEEDING 30 MPH WILL RESULT IN BLOWING SNOW ALSO ADDING TO THE
ISSUE OF REDUCED VISIBILITIES.
MOTORISTS SHOULD EXPECT SLIPPERY TRAVEL ON UNTREATED SURFACES
THIS MORNING AND HAZARDOUS TRAVEL CONDITIONS WITH REDUCED
VISIBILITIES.
AGAIN...THE SNOW IS EXPECTED TO BEGIN TO DIMINISH IN INTENSITY BY
10 AM...AND END TOWARDS NOON.
SIPPRELL
Local storm report, Jan 9, 8:37 AM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
837 AM EST FRI JAN 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM NON-TSTM WND GST NEW SHOREHAM 41.17N 71.56W
01/09/2015 M59 MPH WASHINGTON RI AWOS
&&
SIPPRELLHigh Wind, Dukes
- When
- January 9, 9:09 AM EST
- Where
- Dukes forecast zone
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 41.389, -70.699 (the zone’s center; the record gives no point)
An amateur radio operator reported a 61 mph wind gust on their home weather station in Edgartown. At Martha's Vineyard Airport in nearby Vineyard Haven, the Automated Surface Observing System (KMVY) recorded a wind gust of 56 mph. No damage was reported.
High Wind, Barnstable
- When
- January 9, 9:15 AM EST to 10:15 AM EST
- Where
- Barnstable forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 41.684, -70.274 (the zone’s center; the record gives no point)
The Automated Surface Observing System at Barnstable Municipal Boardman Airport in Hyannis (KHYA) recorded sustained wind speeds of 41 mph. An amateur radio operator in East Falmouth recorded a 58 mph wind gust on their home weather station. No damage was reported.
High Wind, Nantucket
- When
- January 9, 9:26 AM EST to 10:26 AM EST
- Where
- Nantucket forecast zone
- Measured
- 41 kt (47 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 41.270, -70.022 (the zone’s center; the record gives no point)
The Automated Surface Observing System at Nantucket Memorial Airport (KACK) recorded sustained wind speeds of 47 mph and gusts to 62 mph. No damage was reported.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Texas, January 9 to 10, 20152 deaths · 6 events
- Winter Weather in North Carolina, January 9, 20151 death · $70,000 · 2 events
- Lake-Effect Snow in New York, January 9 to 11, 2015$45,000 · 2 events
- Cold in Wisconsin, January 9 to 10, 201520 events
- High Surf in Hawaii, January 9 to 10, 201511 events
- Winter Weather in Texas, January 9 to 10, 201510 events
- Winter Weather in North Carolina, January 9, 20153 events
- Dense Fog in Colorado, January 9 to 10, 20153 events
- Winter Weather in Mississippi, January 9, 20152 events
- Winter Weather in North Carolina, January 9, 20151 event
- Dense Fog in Colorado, January 9, 20151 event
- High Wind in Rhode Island, January 9, 201551 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 555832, 555831, 555833.